Missouri, 2009

Hail in Missouri, May 13, 2009

May 13, 2009 · NWS LSX · 3 events in 2 counties and zones

Isolated thunderstorms developed during the early morning hours of May 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated thunderstorms developed during the early morning hours of May 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 12, 10:54 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, May 12, 10:54 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1154 PM CDT TUE MAY 12 2009

.UPDATE...
/1142 PM CDT TUE MAY 12 2009/
LO LVL JET FCST TO REMAIN FOCUSED FROM E IA INTO N HALF OF IL
OVERNIGHT...SO HAVE OPTED TO KEEP HI CHC/LO LIKELY POPS OVR OUR
FAR NE COUNTIES FOR THE REMAINDER OF THE NIGHT. ELSW...ITS
CERTAINLY POSSIBLE THAT THE NEXT ROUND OF PCPN WILL HOLD OFF UNTIL
WED MORNING. THIS THINKING IS THE GENERAL THEME OF THE 00Z MODEL
RUNS...ALTHO THE SPECIFICS ARE QUITE LITERALLY ALL OVER THE PLACE.
FOR NOW HAVE OPTED TO CONTINUE WITH CHC POPS REMAINDER OF THE
FA...WITH LOWEST POPS CENTERED OVER MID MO.

TRUETT

&&

.DISCUSSION...
/242 PM CDT TUE MAY 12 2009/
MAIN CHALLENGE WITH THIS FORECAST IS THE EXACT CONVECTIVE EVOLUTION
OVER THE NEXT 36 HOURS AND HOW THAT WILL EFFECT THE POTENTIAL FOR A
SIGNIFICANT SEVERE WEATHER OUTBREAK OVER THE AREA ON WEDNESDAY AND
WEDNESDAY NIGHT. THE GFS/ARW WRF ARE DEPICTING THE CONVECTION
THAT HAS DEVELOPED OVER ERN KS/ERN OK/WRN AR QUITE WELL. MODELS
HAVE SLIGHTLY DIFFERENT IDEAS WITH WHERE MCS WILL DEVELOP/PROPAGATE
THIS EVENING WITH THE GFS FARTHER NORTH THAN THE ARW WRF/NAM.
THINK THE SOUTHERN SOLUTION IS BETTER BASED ON WHERE CONVECTION
HAS ALREADY DEVELOPED...SO WILL FOLLOW ALONG A BLEND OF THE
NAM/ARW WRF.

CONVECTION TO THE WEST HAS DEVELOPED IN STRONG 925-850MB MOISTURE
CONVERGENCE IN CONCERT WITH A WEAK SHORTWAVE TROUGH MOVING EWD
ACROSS KANSAS.  HAVE GONE WITH LIKELY POPS STARTING THIS EVENING AS
STORMS WILL LIKELY CONGEAL INTO A MCS AND MOVE ACROSS THE CWA
THIS EVENING. THE STRONG MOISTURE CONVERGENCE CONTINUES ACROSS THE
CWA MOST OF THE NIGHT WITH THE NAM SHIFTING IT TO THE ERN HALF BY
12Z...SO THE CHANCE FOR TSRA WILL CONTINUE THROUGH THE NIGHT. VERY
STEEP LAPSE RATES WILL BE ADVECTING IN FROM THE PLAINS DURING THE
NIGHT WITH MUCAPES INCREASING INTO THE 1000-2000 J/KG RANGE AFTER
06Z...SO ELEVATED SUPERCELLS WILL BE POSSIBLE OVERNIGHT CAPABLE OF
PRODUCING LARGE HAIL.

HOW OVERNIGHT CONVECTION EFFECTS THE DEVELOPMENT OF SEVERE WEATHER
WEATHER TOMORROW IS UNCLEAR. WITH THIS SAID...SOUTHERLY LOW LEVEL
FLOW WILL BE QUITE STRONG THROUGH THE DAY AND THE STRONGEST
925-850MB FORCING WILL MOVE NORTHEAST OF THE CWA SO IT DOES LOOK
LIKE THERE WILL BE SOME RECOVERY DURING THE DAY...PARTICULARLY
CONSIDERING HOW QUICKLY THE STEEP LAPSE RATES WILL BE ABLE TO MOVE
IN BEHIND ANY MCS TONIGHT. BOTH THE NAM/GFS SOUNDINGS SHOW
CONSIDERABLE CIHN BECAUSE OF A WARM LAYER AROUND 850MB IN THE WARM
SECTOR WHICH COULD PREVENT MUCH DEVELOPMENT THROUGH MID AFTERNOON
EXCEPT FOR ANY ELEVATED TSRA OR ALONG ANY RESIDUAL BOUNDARIES.
HOWEVER...THIS WARM LAYER WILL THEN ERODE WHICH SHOULD ALLOW QUICK
DEVELOPMENT OF STORMS BY MID-LATE AFTERNOON GIVEN THE STRONG
FORCING CAUSED BY THE APPROACHING MID LEVEL TROUGH AND SURFACE
COLD FRONT. THERE LOOKS LIKE THERE WILL BE SOME NARROW WINDOW FOR
DISCRETE STORMS BEFORE COVERAGE INCREASES ALONG THE FRONT. SPC
SREF SHOWS MEDIAN MLCAPES AROUND 2500 J/KG DURING THE AFTERNOON.
WIND SHEAR WILL BE MORE THAN SUFFICIENT FOR ORGANIZED STORMS
INCLUDING SUPERCELLS GIVEN THAT 0-1KM SHEAR WILL BE 20-40KTS AND
0-6KM SHEAR WILL BE 35-50KTS. THIS MEANS THAT SUPERCELLS WILL BE
CAPABLE OF PRODUCING VERY LARGE HAIL AND TORNADOES. 30-40KT 0-3KM
SHEAR ALIGNED WITH SLOWLY MOVING NE-SW ORIENTED COLD FRONT ALSO
SUGGESTS THE POTENTIAL FOR LEWPS/BOWS DEVELOP ALONG THE FRONT THAT
COULD CAUSE WIND SPEEDS IN EXCESS OF 65KTS. HEAVY RAINFALL WILL
ALSO BE POSSIBLE BECAUSE OF EXPECTED HIGH PRECIPITABLE WATER
VALUES AND THE POTENTIAL FOR TRAINING AS THE COLD FRONT WILL BE
ALIGNED WITH THE UPPER FLOW.

TSRA WILL CONTINUE THROUGH THE NIGHT OVER THE SOUTHERN PART OF CWA
AS FRONT SLOWS DOWN AND STALLS OVER THE MID SOUTH.  WILL KEEP CHANCE
OF TSRA GOING IN THE SOUTH THURSDAY MORNING.  HAVE HIGH CHANCE/
LIKELY POPS GOING ON THURSDAY NIGHT AS WARM FRONT MOVES BACK NORTH
ACROSS THE AREA WITH STRONG MOISTURE CONVERGENCE OCCURRING ON THE
NOSE OF THE LOW LEVEL JET.

NOT TOO MUCH CHANGE PLANNED TO THE FORECAST OVER THE WEEKEND INTO
EARLY NEXT WEEK.  WILL FOLLOW CLOSER TO THE ECWMF WHICH HAS THE BEST
CONTINUITY.  THE ONLY EXCEPTION TO THIS IS THAT THE AMPLITUDE OF THE
WRN RIDGE/ERN TROUGH OVER THE CONUS NEXT WEEK DOES NOT LOOK AS GREAT
AS IT DID YESTERDAY WHICH IS MORE NOTICEABLE ON THE GFS.  THE GFS
ALSO LOOKS TOO AMPLIFIED WITH THE SHORTWAVE TROUGH THAT WILL MOVE
ACROSS THE GREAT LAKES ON SATURDAY WHICH IS LIKELY WHY IT IS MOVING
THE COLD FRONT ACROSS MO/IL FASTER.  DID UP POPS TO LIKELY FRIDAY
NIGHT INTO SATURDAY AS SLOWLY MOVING FRONT WILL HAVE AMPLE MOISTURE
AVAILABLE ALONG WITH DECENT LARGE SCALE ASCENT WITH PASSING
SHORTWAVE TROUGH.  WENT DRY THEREAFTER AS HIGH PRESSURE BUILDS INTO
THE REGION.  FOLLOWED ALLOW WITH HPC TEMPS EXCEPT ON SATURDAY WHICH
I LOWERED BASED ON THE EXTEND OF TEMPS AND CLOUDS.

BRITT

&&

.AVIATION...
/1058 PM CDT TUE MAY 12 2009/
FOR THE 06Z TAFS...BANDS OF SHRA/TSRA HAVE BEEN DVLPG FM UIN S TO
STL THIS EVNG AHD OF A SHRTWV TROF MOVG EWD THRU NWRN MO. COULD
SEE MORE DEVELOPMENT IN THIS GENERAL AREA LT TGT AS A STG SWLY
LLJ BRINGS INCRSG LOW LVL TEMPERATURE AND MOISTURE ADVCTN TO THE
AREA...AND AS A WK WRMFNT MOVES N-NEWD THRU THE REGION. STILL
SOME UNCERTAINTY WITH LOCATION AND AMOUNT OF COVERAGE OF
CONVECTION LT TGT...ALTHOUGH THE LATEST MDL RUNS HAVE MOST OF THE
MORE WIDESPREAD QPF FM UIN N AND NE. WILL CONT PREVIOUS FCST
TREND WHICH HAS THE MOST PROLONGED PERIOD OF RAIN AND TSRA
ACTIVITY IN UIN WITH THE LEAST THREAT IN COU WHERE THE CONVECTION
SHOULD BE MORE SCT LT TGT. SOME MDLS ALSO INDICATE MORE CONVECTION
COULD MOVE INTO NERN MO AND W CNTRL IL DURING THE MRNG HRS. MAY
ALSO HAVE PREVAILING MVFR CIGS VERY LT TGT AND WED MRNG
ESPECIALLY IN UIN AS THE LOW LVLS SATURATE...BUT THESE LOW LVL
CLOUDS SHOULD SCT OUT BY LT MRNG OR EARLY AFTN. A LINE OR BKN LINE
OF TSRA WILL MOVE SEWD THRU THE CWA LT WED AFTN AND EVNG JUST AHD
OF A CDFNT. THE CDFNT SHOULD MAKE IT TO THE STL AREA BY 06Z THU.
SELY SFC WNDS SHOULD CONT LT TGT STRENGTHENING LT WED MRNG AND
GRADUALLY VEERING ARND TO A SWLY DIRECTION BY WED AFTN OR EARLY
EVNG.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 12, 2:49 PM CST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
349 PM CDT TUE MAY 12 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
349 PM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THUNDERSTORMS
ARE LIKELY ACROSS MUCH OF THE AREA...WITH THE STRONGEST STORMS CAPABLE
OF PRODUCING UP TO GOLFBALL SIZE HAIL.

MODERATE TO MAJOR FLOODING CONTINUES AT SEVERAL POINTS ALONG THE
ILLINOIS RIVER...THE MERAMEC RIVER AT VALLEY PARK AND THE
MISSISSIPPI RIVER AT CHESTER. PLEASE SEE THE APPROPRIATE FLOOD
PRODUCTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS THE POTENTIAL FOR A SIGNIFICANT OUTBREAK OF SEVERE
THUNDERSTORMS ON WEDNESDAY AFTERNOON AND EVENING AS A COLD FRONT
MOVES ACROSS THE AREA. TORNADOES...VERY LARGE HAIL...WIND GUSTS IN
EXCESS OF 70 MPH AND LOCALLY HEAVY RAINFALL ARE ALL POSSIBLE.

GRADIENT WINDS OUT OF THE SOUTH OUTSIDE OF THUNDERSTORMS MAY GUST
TO 30 TO 35 MPH DURING THE DAY WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA THURSDAY NIGHT
INTO SATURDAY NIGHT.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE
ILLINOIS RIVER...MERAMEC RIVER AND AT CHESTER ON THE MISSISSIPPI
RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT THROUGH WEDNESDAY NIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Special weather statement, May 13, 2:18 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
318 AM CDT WED MAY 13 2009

MOZ060-061-063-130900-
ST. CHARLES MO-ST. LOUIS MO-WARREN MO-
318 AM CDT WED MAY 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WARREN...
SOUTHWESTERN ST. CHARLES AND WESTERN ST. LOUIS COUNTIES UNTIL 400 AM
CDT...

AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DUTZOW...OR 6 MILES NORTH OF WASHINGTON...
MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DARDENNE PRAIRIE...
OFALLON...WILDWOOD...WELDON SPRING...COTTLEVILLE...CLARKSON
VALLEY...ELLISVILLE...ST. PETERS...CHESTERFIELD...BALLWIN...
MANCHESTER...AUGUSTA...NEW MELLE...DEFIANCE...HARVESTER AND MATSON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TES

The radar

The St Louis radar (KLSX), 12 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, St. Charles

When
May 13, 3:00 AM CST to 3:10 AM CST
Where
St. Charles County, St Peters to Harvester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.800, -90.620

Hail, St. Charles

When
May 13, 3:13 AM CST
Where
St. Charles County, St Charles
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.780, -90.500

Hail, Pike

When
May 13, 3:45 AM CST
Where
Pike County, Louisiana
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.450, -91.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170694, 170695, 170696.